Heartburn Drug Downside?

I’ve read that taking heartburn prevention drugs can leave you vulnerable to serious infections. I’ve been taking one of them, a proton pump inhibitor, for months. Should I stop?

– April 13, 2017

In a word, yes. In fact, findings published in January of 2017 associated proton pump inhibitors (PPIs) with higher risks of infection with C. difficile and Campylobacter bacteria. These infections can be very serious – even life threatening.

This news comes from a Scottish report showing that people taking PPIs and H2 blockers (another class of heartburn drug) were about four times more likely to develop a Campylobacter infection, 70 percent more likely to be diagnosed with C. difficile outside of a hospital and 42 percent more likely to receive this diagnosis while hospitalized. This is not the first link seen between PPIs and C. difficile. In 2012 the FDA noted the risk seen in earlier studies and urged people who take PPIs to seek medical help if they develop diarrhea that doesn’t improve.

Common PPIs are Prilosec, Prevacid and Nexium, while H2 blockers include Zantac, Pepcid and Tagamet.

The investigation gathered data from the medical records of nearly 565,000 adults in Scotland. More than 188,000 of them had been prescribed a PPI or an H2 blocker at least once. The incidence of the bacterial infections among them was compared to that of those whose records showed that they did not take these drugs during the study period from 1999 to 2013.

Because this is an observational study, it doesn’t prove that the drugs caused the infections. However, the researchers suggested that by suppressing stomach acid, the drugs could change the bacterial balance in the gut, which might increase susceptibility. The association between the drugs and infection risk remained even after the researchers controlled for the participants’ age and medical history. 

C. difficile, short for Clostridium difficile, is a bacterium that can cause diarrhea and more serious symptoms, ranging from fever, loss of appetite and abdominal pain to life-threatening inflammation of the colon. C. difficile infections most commonly affect the elderly in hospitals or nursing homes, usually after prolonged treatment with broad-spectrum antibiotics.

Campylobacter is one of the most common causes of diarrheal illness in the United States. Most infections are associated with eating raw or undercooked poultry, unpasteurized dairy products, contaminated water and produce.

In 2016, I reported on another possible problem with PPIs – evidence from a Johns Hopkins study suggesting that taking them is linked to an increased risk of chronic kidney disease. Earlier studies have identified increased risks of bone fractures, vitamin B12 deficiency, pneumonia, other kidney problems and, possibly, heart problems among people who take PPIs.

Instead of using these drugs long-term, I urge you to make lifestyle changes that can help eliminate the need for medication altogether.

Andrew Weil, M.D. 

 

Source:

Thomas M. MacDonald et al, “Acid suppression medications and bacterial gastroenteritis: a population-based cohort study.” British Journal of Clinical Pharmacology, 2016; DOI: 10.1111/bcp.13205

Advertisement
Related Weil Products

Dr. Weil on Healthy Aging for Healthy Eating

Dr. Weil on Healthy Aging for Nutrition – Want to change your diet? The Dr. Weil on Healthy Aging online guide is your anti-inflammatory diet headquarters. Start your free trial and get access to an exclusive version of Dr. Weil’s Anti-Inflammatory Food Pyramid, hundreds of recipes, eating guides, and more.
Get Started

Share Dr. Weil's expertise with your friends & family

Read more tips, recipes, and insights on a wide variety of topics from Dr. Weil here.